Journal of Symbolic Logic

Degrees of monotone complexity

William C. Calhoun

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Levin and Schnorr (independently) introduced the monotone complexity, Km(α), of a binary string α. We use monotone complexity to define the relative complexity (or relative randomness) of reals. We define a partial ordering ≤Km on 2ω by α ≤Km β iff there is a constant c such that Km(α ↾ n) ≤ Km(β ↾ n)+c for all n. The monotone degree of α is the set of all β such that α ≤Km β and β ≤Km α. We show the monotone degrees contain an antichain of size 2ℵ₀, a countable dense linear ordering (of degrees of cardinality 2ℵ₀), and a minimal pair.

Downey, Hirschfeldt, LaForte, Nies and others have studied a similar structure, the K-degrees, where K is the prefix-free Kolmogorov complexity. A minimal pair of K-degrees was constructed by Csima and Montalbán. Of particular interest are the noncomputable trivial reals, first constructed by Solovay. We define a real to be (Km,K)-trivial if for some constant c, Km(α ↾ n) ≤ K(n)+c for all n. It is not known whether there is a Km-minimal real, but we show that any such real must be (Km,K)-trivial.

Finally, we consider the monotone degrees of the computably enumerable (c.e.) and strongly computably enumerable (s.c.e.) reals. We show there is no minimal c.e. monotone degree and that Solovay reducibility does not imply monotone reducibility on the c.e. reals. We also show the s.c.e. monotone degrees contain an infinite antichain and a countable dense linear ordering.

Article information

Source
J. Symbolic Logic, Volume 71, Issue 4 (2006), 1327-1341.

Dates
First available in Project Euclid: 20 November 2006

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1164060458

Digital Object Identifier
doi:10.2178/jsl/1164060458

Mathematical Reviews number (MathSciNet)
MR2275862

Zentralblatt MATH identifier
1109.03033

Citation

Calhoun, William C. Degrees of monotone complexity. J. Symbolic Logic 71 (2006), no. 4, 1327--1341. doi:10.2178/jsl/1164060458. https://projecteuclid.org/euclid.jsl/1164060458


Export citation

References

  • V. Becher, S. Figueira, A. Nies, and S. Picchi, Program size complexity for possibly infinite computations, Notre Dame Journal of Formal Logic, vol. 46 (2005), pp. 51--64.
  • G. J. Chaitin, On the length of programs for computing finite binary sequences, Journal of the ACM, vol. 13 (1966), pp. 547--569.
  • --------, On the length of programs for computing finite binary sequences: statistical considerations, Journal of the ACM, vol. 16 (1969), pp. 145--159.
  • --------, A theory of program size formally identical to information theory, Journal of the ACM, vol. 22 (1975), pp. 329--340.
  • B. F. Csima and A. Montalbán, A minimal pair of K-degrees, Proceedings of the American Mathematical Society, vol. 134 (2006), pp. 1499--1502.
  • R. G. Downey and D. R. Hirschfeldt, Algorithmic randomness and complexity, Springer-Verlag,to appear.
  • R. G. Downey, D. R. Hirschfeldt, and G. LaForte, Randomness and reducibility, Mathematical Foundations of Computer Science 2001 (J. Sgall, A. Pultr, and P. Kolman, editors), Lecture Notes in Computer Science, vol. 2136, Springer-Verlag, 2003, pp. 316--327.
  • R. G. Downey, D. R. Hirschfeldt, and A. Nies, Randomness, computability and density, SIAM Journal on Computing, vol. 31 (2002), pp. 1169--1183.
  • R. G. Downey, D. R. Hirschfeldt, A. Nies, and F. Stephan, Trivial reals, Proceedings of Asian Logic Conferences (R. G. Downey et al., editors), World Scientific, 2003, pp. 103--131.
  • P. Gács, On the symmetry of algorithmic information, Soviet Mathematics Doklady, vol. 15 (1974), pp. 1477--1480.
  • A. N. Kolmogorov, Three approaches to the quantitative definition of information, Problems of Information Transmission, vol. 1 (1965), pp. 1--7.
  • M. Kummer, Kolmogorov complexity and instance complexity of recursively enumerable sets, SIAM Journal on Computing, vol. 25 (1996), pp. 1123--1143.
  • L. A. Levin, On the notion of a random sequence, Soviet Mathematics Doklady, vol. 14 (1973), pp. 1413--1416.
  • --------, Laws of information conservation (non-growth) and aspects of the foundation of probability theory, Problems of Information Transmission, vol. 10 (1974), pp. 206--210.
  • M. Li and P. Vitányi, An introduction to Kolmogorov complexity and its applications, 2nd ed., Springer-Verlag, 1997.
  • D. W. Loveland, A variant of the Kolmogorov concept of complexity, Information and Control, vol. 15 (1969), pp. 510--526.
  • J. S. Miller, Every 2-random real is Kolmogorov random, Journal of Symbolic Logic, vol. 69 (2004), pp. 907--913.
  • J. S. Miller and L. Yu, On initial segment complexity and degrees of randomness, Transaction of the American Mathematical Society, to appear.
  • A. Nies, Lowness properties and randomness, Advances in Mathematics, vol. 197 (2005), pp. 274--305.
  • A. Nies, F. Stephan, and S. Terwijn, Randomness, relativization and turing degrees, Journal of Symbolic Logic, vol. 70 (2005), pp. 515--535.
  • G. E. Sacks, The recursively enumerable degrees are dense, Annals of Mathematics, vol. 80 (1964), pp. 300--312.
  • C. P. Schnorr, Process complexity and effective random tests, Journal of Computer and System Sciences, vol. 7 (1973), pp. 376--388.
  • --------, A survey of the theory of random sequences, Basic problems in methodology and linguistics (R. E. Butts and J. Hintikka, editors), D. Reidel, 1977, pp. 193--210.
  • R. J. Solomonoff, A formal theory of inductive inference, part 1 and part 2, Information and Control, vol. 7 (1964), pp. 1--22 and 224--254.
  • R. M. Solovay, Draft of a paper (or series of papers) on Chaitin's work, Unpublished manuscript, 1975, IBM Thomas J. Watson Research Center, NY.
  • V. A. Uspensky and A. Shen, Relations between varieties of Kolmogorov complexities, Mathematical Systems Theory, vol. 29 (1996), pp. 271--292.